Florida, 2008

Damaging Winds in Florida, June 22, 2008

June 22, 2008 · NWS MFL · 2 events in 1 county or zone

A severe thunderstorm moved across the Belle Glade area and into the Loxahatchee Wildlife Refuge producing damage and a high wind gust and also pushing an outflow boundary into Lake Okeechobee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A severe thunderstorm moved across the Belle Glade area and into the Loxahatchee Wildlife Refuge producing damage and a high wind gust and also pushing an outflow boundary into Lake Okeechobee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 22, 1:24 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 22, 1:24 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
224 PM EDT SUN JUN 22 2008

.DISCUSSION...

CONVECTION HAS DEVELOPED ON BOTH THE EAST AND WEST COAST SEA
BREEZES THIS AFTERNOON AS EXPECTED. THE SCATTERED STORMS ALONG THE
EAST COAST SEA BREEZE HAVE HELPED KEEP IT AT BAY CLOSER TO THE
COAST. STORMS ON THE WEST COAST SEA BREEZE FROM GLADES TO CENTRAL
COLLIER COUNTIES CONTINUE TO MIGRATE SLOWLY NE. NUMEROUS OUTFLOW
BOUNDARIES MOVING INTO INTERIOR SOUTH FL SHOULD LEAD TO CONVECTION
FILLING IN THIS AFTERNOON AND THEN MOVING E BACK TOWARDS THE EAST
COAST LATER THIS AFTERNOON/EARLY THIS EVENING. THUS...EAST COAST
AREAS ESPECIALLY BROWARD AND PALM BEACH COUNTIES MAY SEE ANOTHER
ROUND OF STORMS LATER. IN ADDITION...A LARGE OUTFLOW BOUNDARY FROM
OFFSHORE TAMPA INTO THE CENTRAL GULF IS MOVING STEADILY SE AND
COULD REIGNITE CONVECTION ACROSS WESTERN AREAS THIS EVENING IF IT
HOLDS TOGETHER.

THE LARGE UPPER TROUGH OVER THE EASTERN CONUS WILL CONTINUE TO LIFT
GRADUALLY UP THE EAST COAST THE NEXT FEW DAYS AS THE DEEP-LAYERED
RIDGE OVER THE CENTRAL ATLANTIC BUILDS WEST ACROSS MOST OF THE GULF
OF MEXICO. AS THIS HAPPENS...EASTERLY FLOW WILL GRADUALLY INCREASE
IN STRENGTH AND DEPTH THROUGH TUESDAY. TOMORROW APPEARS TO BE A
TRANSITION DAY WITH SOME LOW-LEVEL EASTERLY FLOW BUT STILL WEAK FLOW
FROM THE SOUTH ABOVE THAT. THIS SHOULD ALLOW THE EAST COAST SEA
BREEZE TO WORK INLAND AND GIVE A FAIRLY EARLY START TO THE WEST
COAST SEA BREEZE AS WELL. GFS FCST SOUNDINGS STILL SHOW PLENTY OF
INSTABILITY WITH PWATS HOLDING AROUND 1.9 TO 2 INCHES...SO COULD BE
ANOTHER ACTIVE CONVECTIVE DAY TOMORROW WITH ACTIVITY INITIALLY
DEVELOPING ACROSS THE WESTERN PARTS OF THE EAST COAST METRO AREAS
AND WEST COAST SEA BREEZE A LITTLE WAYS INLAND...THEN MIGRATING MORE
NORTHERLY TOWARDS THE LAKE OKEECHOBEE REGION. WILL CARRY HIGHEST
POPS THERE AS A RESULT. 500MB TEMPS REMAIN FAVORABLE FOR AN ISOLD
STRONG STORM OR TWO TOMORROW AFTERNOON AS WELL. AS THE EASTERLY FLOW
CONTINUES TO DEEPEN/STRENGTHEN ON TUESDAY THE HIGHEST POPS WILL
SHIFT TOWARDS THE WESTERN HALF OF THE PENINSULA.

THE OPERATIONAL GFS CONTINUES TO MOVE THE OPENING UPPER LOW
CURRENTLY NORTH OF PUERTO RICO SLOWLY WEST THE NEXT FEW DAYS AND
INTO THE BAHAMAS/FL VICINITY ON WEDNESDAY. THIS OPENS UP A BREAK IN
THE RIDGE AXIS ACROSS THE FL PENINSULA AND BRINGS IN MORE/DEEPER
MOISTURE WITH INCREASING PWATS ON A WEAK EASTERLY WIND SURGE.
CONVERGENCE ALSO INCREASES ALONG AN INVERTED SFC TROUGH AS WELL. ALL
OF THESE FACTORS SUGGEST A VERY ACTIVE DAY ON WEDNESDAY WITH HIGHER
POPS LINGERING INTO THURSDAY AS ITS PROGRESS SLOWS DOWN. THE 00Z/22
ECMWF IS IN GENERAL AGREEMENT WITH THIS SCENARIO BUT PASSES THE
UPPER LOW SLIGHTLY FURTHER SOUTH...BUT THESE SMALL DIFFERENCE YIELD
THE SAME NET RESULT OF INCREASING MOISTURE/POPS WEDNESDAY AND
THURSDAY. THIS IS IN AGREEMENT WITH SREF MEAN POP GUIDANCE AS WELL.

&&

.AVIATION...
SCT-NUMEROUS TSRA WILL IMPACT EAST COAST TERMINALS THROUGH THIS
EVENING WITH PERIODS OF IFR-MVFR CIGS AND VSBYS PSBL ALONG WITH
SHIFTING WINDS ALONG NUMEROUS OUTFLOW BOUNDARIES. CONVECTION
SHOULD DIE DOWN DURING THE EVENING WITH VERY LIGHT WINDS OVERNIGHT
AND CLEARING SKIES. KAPF WILL SEE MORE ISLD ACTIVITY THIS
AFTERNOON AS SOME ISLD SHRA/TSRA MAY MOVE IN OFF THE GULF.

&&

.MARINE...
SE WINDS GENERALLY AROUND 10 KTS WILL CONTINUE THROUGH MONDAY
NIGHT. PRESSURE GRADIENT INCREASES TUESDAY INTO TUESDAY NIGHT AS
SFC HIGH BUILDS NORTH OF THE REGION AND BROAD TROUGHING DEVELOPS
IN THE WESTERN CARIBBEAN. THIS WILL INCREASE WINDS TO NEAR 15 KTS
WITH SEAS 3 TO 4FT THROUGH WEDNESDAY.

&&

.FIRE WEATHER...
NO CONCERNS THIS PERIOD AS LOW LEVEL MOISTURE REMAINS ABUNDANT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  88  77  88 / 20 50 20 40
FORT LAUDERDALE  78  89  79  89 / 20 40 20 30
MIAMI            77  89  78  89 / 20 30 20 30
NAPLES           75  91  74  92 / 20 40 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...STRASSBERG
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Jun 22, 9:15 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATE
NATIONAL WEATHER SERVICE MIAMI FL
1015 AM EDT SUN JUN 22 2008

FLZ063-066>075-168-172>174-230200-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1015 AM EDT SUN JUN 22 2008

...SCATTERED THUNDERSTORMS EXPECTED TODAY, FEW POSSIBLY STRONG OR
SEVERE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST
OF MAINLAND SOUTH FLORIDA ONCE AGAIN THIS AFTERNOON. THE PRIMARY HAZARD
EXPECTED WITH THESE STORMS WILL BE STRONG GUSTY WINDS AND FREQUENT
TO EXCESSIVE LIGHTNING STRIKES.

WIND: THE STRONGEST STORMS WILL LIKELY PRODUCE WIND GUSTS UP TO 60
MPH.

HAIL: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING PEA TO PENNY
SIZED HAIL.

FLOODING: THE SLOW MOVEMENT OF ANY STORM THAT DEVELOPS TODAY WILL
RESULT IN LOCALLY HEAVY RAINFALL, LEADING TO PONDING OF WATER IN
POORLY DRAINED LOCATIONS.

VISIBILITY: A MIXTURE OF SMOKE AND FOG TO THE IMMEDIATE WEST OF
SMOLDERING WILDFIRES AROUND THE WESTERN EDGE OF LAKE OKEECHOBEE MAY
RESULT IN VISIBILITY REDUCTIONS TO ONE MILE OR LESS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE ENTIRE AREA AT LEAST THROUGH WEDNESDAY. LIGHTNING STRIKES
WILL BE THE PRIMARY HAZARD, WITH ORGANIZED SEVERE WEATHER NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 22, 1:38 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
238 PM EDT SUN JUN 22 2008

FLZ067-068-168-221915-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
238 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORM MOVING ACROSS METRO PALM BEACH...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OCEAN RIDGE...MOVING NORTHEAST AT 8 MPH.

THIS STORM WILL AFFECT...

MANALAPAN...
ATLANTIS...
LAKE WORTH...
SOUTH PALM BEACH...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2654 8004 2651 8004 2649 8005 2645 8005
      2643 8006 2650 8022 2669 8005 2668 8005
      2664 8003 2655 8003
TIME...MOT...LOC 1838Z 214DEG 7KT 2654 8006

STRASSBERG
Special weather statement, Jun 22, 1:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
240 PM EDT SUN JUN 22 2008

FLZ071-073-074-173-221945-
INLAND BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-COASTAL MIAMI-DADE COUNTY FL-
240 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL MIAMI-DADE
COUNTY...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM PENNSUCO TO KENDALL. THIS STORM
WAS MOVING SLOWLY NORTHEAST.

THIS STORM WILL AFFECT...

MICCOSUKEE RESORT...
WESTWOOD LAKES...
SOUTH MIAMI...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2599 8052 2574 8027 2558 8037 2588 8064
TIME...MOT...LOC 1840Z 209DEG 1KT 2578 8050

GR
Local storm report, Jun 22, 1:41 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
241 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             FORT LAUDERDALE         26.12N 80.15W
06/22/2008  E0.25 INCH       BROWARD            FL   PUBLIC

            0.25 INCH HAIL WAS REPORTED ALONG WITH A WIND GUST TO 48
            MPH

0205 PM     TSTM WND GST     WILTON MANORS           26.16N 80.13W
06/22/2008  E60 MPH          BROWARD            FL   PUBLIC

            AN ESTIMATED WIND GUST OF 60 MPH WAS REPORTED ALONG WITH
            TENTS BLOWN OVER AT A LOCAL STREET FAIR.

&&

CARACOZZA
Special weather statement, Jun 22, 2:02 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
302 PM EDT SUN JUN 22 2008

FLZ066-067-070-222000-
HENDRY FL-INLAND PALM BEACH COUNTY FL-INLAND COLLIER COUNTY FL-
302 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORM MOVING ACROSS THE INTERIOR SECTIONS...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF HENDRY CORRECTIONAL FACILITY...
MOVING NORTHEAST AT 23 MPH.

THIS STORM WILL AFFECT...

BIG CYPRESS SEMINOLE INDIAN RESERVATION...
DEVILS GARDEN...
MONTURA...
OKEELANTA...
BELLE GLADE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIVE-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2671 8120 2671 8083 2671 8080 2669 8074
      2672 8073 2672 8063 2653 8065 2618 8107
      2621 8132 2639 8133
TIME...MOT...LOC 1902Z 225DEG 20KT 2642 8116

TINGLER
Special weather statement, Jun 22, 2:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
307 PM EDT SUN JUN 22 2008

FLZ067-068-168-221930-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
307 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORM MOVING ACROSS EASTERN PALM BEACH COUNTY...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STRONG THUNDERSTORM NEAR VILLAGE OF GOLF...MOVING
NORTHEAST AT 11 MPH.

THIS STORM WILL AFFECT...

VILLAGE OF GOLF...
BOYNTON BEACH...
OCEAN RIDGE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2655 8003 2654 8004 2651 8004 2649 8005
      2645 8005 2643 8006 2640 8006 2637 8011
      2652 8024 2667 8003 2667 8002
TIME...MOT...LOC 1907Z 235DEG 9KT 2651 8008

GREGORIA
Local storm report, Jun 22, 2:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
340 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND GST     21 NW CANAL POINT       27.07N 80.87W
06/22/2008  M40 MPH          AMZ610             FL   MESONET

            A WIND GUST OF 40 MPH WAS MEASURED AT LAKE TOWER 001 IN
            NORTHERN LAKE OKEECHOBEE

&&

CARACOZZA

The radar

The Miami radar (KAMX), 122 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
June 22, 3:00 PM EST
Where
Palm Beach County, Belle Glade
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
26.680, -80.670

A severe thunderstorm moved across the Belle Glade area blowing down power lines and a street sign.

Thunderstorm Wind, Palm Beach

When
June 22, 3:23 PM EST
Where
Palm Beach County, 15 mi ESE of Belle Glade
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
26.597, -80.446

A severe thunderstorm moved across the Belle Glade area producing damage, and the storm then continued east bound producing a wind gust of 68 MPH at a mesonet site in the Loxahatchee Wildlife Refuge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109486, 109487.